Title: A Case Report on Neuroleptic Malignant Syndrome Induced by Antipsychotic drugs and Lithium
Authors: P.Bhavana, A.Yuva Sri Sai, G. Sravanajyothi, K.S.S. Tanuja, Dr T.Srinivasa Rao
Over the years, there is an increase in the prescribing of antipsychotics among elderly patients, and these are used for various clinical indications such as psychotic disorders, affective disorders, behavioural and psychological symptoms of dementia and delirium. Suspicion of neuroleptic malignant syndrome (NMS) is a frequent cause of emergent psychiatric consultation. We are reporting a case involving a 48yrs female patient had bipolar disorder and hypertension; she treated with neuroleptic drugs and lithium since 20years. Now she again came with the complaints of altered sensorium, generalized weakness, muscle rigidity, forgetfulness and cough. Finally diagnosed as Neuroleptic malignant syndrome (NMS). NMS is characterized by altered sensorium, generalized weakness, muscle rigidity, and an elevated creatine kinase level. This condition develops after a sudden increase in the dosage of the Neuroleptic medications and Lithium Toxicity. Treatment is mainly withdrawing of neuroleptic medications and supportive measures and possibly administration of bromocriptine, Amantadine, Antibiotics, corticosteroids, vasopressors and vitamin supplements. Complications of NMS include acute kidney failure and acute respiratory failure. Given the widespread prescription by physicians in a variety of fields. All physicians need to be able to recognize and appropriate management for NMS.
Keywords: Neuroleptic Malignant Syndrome, Antipsychotic drugs, Lithium, Neuroleptic drugs, Antidepressants, Hyperthermia, Autonomic dysfunction.